Well this isn’t something we hear about every day (or ever)—a study published by JAMA Dermatology this month and originally reported on by DailyMail, reveals a puzzling side effect of certain anti-cancer medications: Patients’ gray hair unexpectedly turned dark and no hair dye whatsoever was involved.
Conducted by a research team at Autonomous University of Barcelona, the study examined 52 lung cancer patients who were all being treated with new immunotherapy drugs (Keytruda, Opdivo and Tecentriq) that work differently and have different side effects, to see how they would react. And to the researchers’ surprise, among the other side effects noted, 14 of the patients’ hair darkened drastically.
You May Also Like: 5 Things You Never Knew About Gray Hair
Dr. Noelia Rivera, a dermatologist at Autonomous University of Barcelona, said that when it happened with the first patient, the team thought it could be an isolated case, but when they asked for photos of the other patients that showed their hair color before they began the drug treatment, they noticed a trend. In 13 patients, their hair turned dark brown or black, and in one patient, it turned black in patches, but there’s currently no reasoning to explain why this happened. See it for yourself here and here.
Dr. June Robinson, a Northwestern University research professor in dermatology and editor of JAMA Dermatology, explained that the results deserve a deeper look, but it’s way too soon to suggest they might lead to new treatments for gray hair.
Also, as Dr. Rivera noted, it’s unsafe for healthy people to take these drugs to attempt to change the pigment of their hair, as they can be dangerous in these circumstances. Additionally, if it is in fact confirmed that the drugs do alter hair color, a different drug could be developed in the future to treat gray hair.
You May Also Like: I’ve Been Air-Brushing My Hair Color and It’s Changed My Life
“It’s a fascinating report—one of those things that comes out of the blue,” said Dr. Robinson.
We’ve reached out to the drug companies involved for further information, and will update this post when we hear back.
Find a Doctor
Find a NewBeauty "Top Beauty Doctor" Near you